Alert archive / Alabama / Special Weather Statements in 2015

Special Weather Statement, NWS Birmingham, AL

August 6, 2015Fayette County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 6, 2015, 10:01 AM CDT for Fayette County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2015, 10:01 AM CDT (15:01 UTC)
Expired
Aug 6, 2015, 10:30 AM CDT
In force
29 min
Issued by
NWS Birmingham, AL

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WWUS84 KBMX 061501
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 AM CDT THU AUG 6 2015
 
ALZ013-061530-
FAYETTE AL-
1001 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE COUNTY UNTIL
1030 AM CDT...

AT 1001 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BLUFF...OR 7 MILES NORTH OF FAYETTE...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLEN ALLEN...BLUFF...HUBBERTVILLE AND FOWLERS CROSSROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3385 8795 3390 8764 3387 8763 3387 8754
      3369 8753 3377 8794
TIME...MOT...LOC 1501Z 267DEG 40KT 3381 8786 

$$
14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:07 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 7:07 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 AM CDT THU AUG 6 2015

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

A SFC LOW PRESSURE CENTER IS CURRENTLY LOCATED NEAR THE MISSOURI
BOOT HILL WITH A FRONTAL BOUNDARY STRETCHING FROM CENTRAL KY
SOUTHWESTWARD INTO NORTHERN ARKANSAS. MEANWHILE AN UPPER LEVEL
SHORTWAVE CONTINUES TO TRACK EASTWARD ACROSS THE MID MISSISSIPPI
RIVER VALLEY. THE CONVECTION THAT PUSHED THRU MEMPHIS A FEW HOURS
AGO HAS FINALLY ENTERED NW AL BUT HAS DECREASED IN INTENSITY. DO
NOT EXPECT MUCH MORE THAN A FEW POSSIBLY STRONG WIND GUSTS WITH
THIS ACTIVITY THRU SUNRISE.

AS THE SHORTWAVE APPROACHES THE TN VALLEY LATER TODAY ADDITIONAL
CONVECTION IS EXPECTED TO DEVELOP ACROSS CENTRAL ALABAMA THIS
AFTERNOON. THE COMBINATION OF LEFTOVER BOUNDARIES AND THE
SHORTWAVE PASSING OVERHEAD WILL LEAD TO NUMEROUS SHOWERS AND
THUNDERSTORMS THAT WILL CONTINUE THRU THE EVENING HOURS. THERE
WILL BE PLENTIFUL LOW LEVEL MOISTURE WITH PW VALUES OF AROUND 2
INCHES. MODELS INDICATE INSTABILITIES OF AT LEAST 2000 J/KG ACROSS
THE AREA THIS AFTERNOON. THERE WILL MOST LIKELY BE SOME LINGERING
CLOUD COVER ACROSS PORTIONS OF THE AREA BUT BREAKS IN THE CLOUD
DECK WILL LEAD TO QUICK HEATING. LAPSE RATES ARE LESS THAN
DESIRABLE AND FORECAST SOUNDINGS DO NOT SHOW MUCH DRY AIR ALOFT.
ALTHOUGH WIDESPREAD/ORGANIZED SEVERE WEATHER IS NOT EXPECTED SOME
STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE WITH THIS
ACTIVITY. WILL MENTION A LOW END/LOW CONFIDENCE THREAT OF ISOLATED
SEVERE STORMS IN THE HWO FOR NOW.

THE SHORTWAVE TROUGH AXIS SHOULD EXIT THE FORECAST AREA BY 06Z OR
SO TONIGHT WITH RAIN CHANCES DECREASING OVERNIGHT. NW FLOW RETURNS
BRIEFLY ON FRIDAY WITH SOME ISO/SCT CONVECTION POSSIBLE AS ANOTHER
PIECE OF UPPER LEVEL ENERGY SLIDES SE ACROSS THE REGION. DRY
CONDITIONS RETURN FOR THE WEEKEND AS THE UPPER RIDGE OVER TEXAS
BUILDS EASTWARD. ALTHOUGH SOME DRIER AIR WILL WORK INTO THE
NORTHEAST PORTIONS OF THE CWA DEW POINTS IN THE LOW 70S WILL
CONTINUE FOR THE SOUTH/WEST. WITH TEMPS IN THE 90S HEAT INDICES
COULD RISE NEAR 105 DEGREES IN THESE AREAS.

THE UPPER RIDGE RETROGRADES TO THE WEST EARLY NEXT WEEK AS A
TROUGH DEVELOPS OVER THE EASTERN CONUS. THIS TROUGH LOOKS TO BRING
AN ACTUAL COLD FRONT INTO THE DEEP SOUTH ON TUESDAY WITH A FRONTAL
PASSAGE BY LATE WEDNESDAY AS ANOTHER SHORTWAVE DIGS SOUTHWARD.
HEAT INDICES COULD STILL REACH 105 DEGREES ACROSS PORTIONS OF
CENTRAL ALABAMA...ESPECIALLY THE SOUTH AND WEST...ON BOTH MONDAY
AND TUESDAY. BUT THE FRONTAL PASSAGE SHOULD BRING MUCH DRIER AIR
AND SOME SLIGHTLY COOLER TEMPS INTO THE REGION MID/LATE WEEK.

19

&&

.AVIATION...
12Z TAF DISCUSSION.

AN AREA OF SHOWERS AND THUNDERSTORMS IS MOVING ACROSS NORTH
ALABAMA EARLY THIS AM LEFT OVER FROM OVERNIGHT. THIS AREA SHOULD
MAINLY MISS THE TAF SITES FOR THE NEXT COUPLE OF HOURS. HOWEVER...
BOUNDARIES HAVE MOVED ACROSS CENTRAL ALABAMA AND WILL AIDE ALONG
WITH HEATING AND AN APPROACHING SHORT WAVE FOR ADDITIONAL TSTORM
DEVELOPMENT LATER THE AFTERNOON. A FEW COULD BE STRONG. AS FOR
EARLY THIS MORNING. SOME IFR/MVFR CIGS MVFR VSBYS SHOULD BEGIN TO
IMPROVE OVER THE NEXT COUPLE OF HOURS WITH MIXING. COULD SEE MORE
REDUCED VSBYS/LOW CIGS TONIGHT. HOWEVER...HOW LOW IS DEPENDENT ON
ACTIVITY TODAY.

08

&&

.FIRE WEATHER...

AN UPPER LEVEL DISTURBANCE WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS TO CENTRAL ALABAMA THROUGH TONIGHT. DRY CONDITIONS
ARE EXPECTED OVER THE WEEKEND AS TEMPERATURES CLIMB BACK UP TO
NEAR 100 DEGREES IN SOME AREAS BY SUNDAY. RAIN CHANCES RETURN
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     86  72  88  70  93 /  70  60  20  10  10
ANNISTON    87  72  89  71  92 /  70  60  20  10  10
BIRMINGHAM  89  74  91  73  93 /  70  60  20  10  10
TUSCALOOSA  92  75  94  74  97 /  70  40  30  20  10
CALERA      89  73  91  72  94 /  70  50  20  20  10
AUBURN      88  73  90  73  93 /  60  50  30  20  20
MONTGOMERY  92  76  94  75  96 /  60  40  40  20  20
TROY        90  75  93  75  95 /  50  40  40  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/08
Hazardous weather outlook, Aug 6, 4:13 AM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CDT THU AUG 6 2015

ALZ011>015-017>050-071215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
413 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL ALABAMA FROM AROUND NOON TO AROUND 9 PM. THE MAIN THREAT
WILL BE WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE HEAT AND HUMIDITY COULD LEAD TO HEAT INDICES NEAR OR ABOVE
105 DEGREES FRIDAY THROUGH TUESDAY ACROSS PORTIONS OF CENTRAL
ALABAMA...ESPECIALLY THE SOUTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

In the hours before

Special weather statement, Aug 6, 8:51 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
851 AM CDT THU AUG 6 2015

ALZ013-015-023-061430-
WALKER AL-TUSCALOOSA AL-FAYETTE AL-
851 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER...
NORTHWESTERN TUSCALOOSA AND SOUTHERN FAYETTE COUNTIES UNTIL 930 AM
CDT...

AT 850 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FAYETTE TO NEAR
BANKSTON TO NEAR ASHCRAFT CORNER...AND MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BERRY...OAKMAN...BOLEY SPRINGS...BANKSTON...WEST CORONA...CORONA...
FAYETTE COUNTY PUBLIC LAKE...WINDHAM SPRINGS...STONE WALL...
WHITSON...THE WYE...WILEY...NEW LEXINGTON AND TUTWILER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3366 8781 3376 8779 3371 8727 3357 8728
      3349 8732 3349 8733 3347 8734 3353 8786
TIME...MOT...LOC 1350Z 281DEG 41KT 3373 8774 3364 8775 3354 8780

14
Special weather statement, Aug 6, 10:01 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 AM CDT THU AUG 6 2015

ALZ013-061530-
FAYETTE AL-
1001 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE COUNTY UNTIL
1030 AM CDT...

AT 1001 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BLUFF...OR 7 MILES NORTH OF FAYETTE...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLEN ALLEN...BLUFF...HUBBERTVILLE AND FOWLERS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3385 8795 3390 8764 3387 8763 3387 8754
      3369 8753 3377 8794
TIME...MOT...LOC 1501Z 267DEG 40KT 3381 8786

14

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:51 AM CDTSpecial Weather StatementBMXFayette39 min
Aug 6, 3:31 PM CDTSpecial Weather StatementBMXGreene44 min
Aug 6, 4:52 PM CDTSpecial Weather StatementBMXCoosa38 min
Aug 6, 5:29 PM CDTSpecial Weather StatementBMXTalladega46 min
Aug 6, 5:45 PM CDTSevere Thunderstorm WarningBMXClay, Talladega60 min
Aug 6, 6:23 PM CDTSpecial Weather StatementBMXChambers, Randolph67 min
Aug 6, 6:29 PM CDTSpecial Weather StatementBMXLee46 min

Nearby

Special Weather Statements in Alabama, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.